Indian Journal of Ophthalmology

ARTICLE
Year
: 1965  |  Volume : 13  |  Issue : 4  |  Page : 165--168

Corticosteroid glaucoma


HV Nema, NC Bansal 
 A.M.U. Institute of Ophthalmology/Gandhi Eye Hospital, Aligarh, India

Correspondence Address:
H V Nema
A.M.U. Institute of Ophthalmology/Gandhi Eye Hospital, Aligarh
India




How to cite this article:
Nema H V, Bansal N C. Corticosteroid glaucoma.Indian J Ophthalmol 1965;13:165-168


How to cite this URL:
Nema H V, Bansal N C. Corticosteroid glaucoma. Indian J Ophthalmol [serial online] 1965 [cited 2020 Apr 10 ];13:165-168
Available from: http://www.ijo.in/text.asp?1965/13/4/165/39264


Full Text

Recent reports in the literature have revealed that topical adminis­tration of costicosteroids induces ele­vation of intra-ocular pressure (Fran­cois, 1961; Goldmann, 1962; Becker and Mills, 1963 a & b; Armaly, 1963 a & b). Such reports have conse­quently created a general feeling of caution against their prolonged use in ocular ailments. At the same time it is universally recognized that in certain conditions the use of corticos­teroids becomes imperative in order to preserve the anatomical and func­tional integrity of vital ocular struc­tures. In this respect these agents have no doubt been an important addition to our therapeutic armamentorium. It was therefore felt that the tension raising effect caused by the prolong­ed use of these drugs should be as­certained.

 Materials and Methods



28 cases of allergic conjunctivitis (mostly vernal conjunctivitis) ranging between 5 to 63 years of age were selected for the study. The diagno­sis of allergic conjunctivitis was based on clinico-cytological exami­nations. Out of 28, 19 were males and 9 females. All subjects under­went a careful examination of the eyes including ophthalmoscopy, ap­planation tonometery and gonioscopy. None of these cases had preglauco­matous or glaucomatous dispositions. They were then placed on topical Betamethasone - (Betnasol N) eye drops three times during the day and Triamcinolone (`Kenalog') eye oint­ment at bed time for a period of six weeks. Whenever visual symptoms or significant pressure elevations were recorded, both the drugs were dis­continued. Re-examination of these cases was carried out after a period of six weeks while a few subjects were checked in between. In 10 cases in whom the conjunctival con­dition got cured with six weeks of corticosteroid treatment it was pos­sible to make a final assessment of the ocular tension four weeks after the termination of the treat­ment. A rise of more than 6mm. Hg. on an applanation tonometer over the previous reading was con­sidered a significant elevation of ocular tension.

 Results



[Table 1] shows the comparison bet­ween the ocular tension before and after 6 weeks of topical corticosteroid administration. It is evident that 5 eyes of 3 patients showed a signifi­cant elevation of ocular tension, out of which only one case (No. 23) pre­sented a picture simulating primary simple glaucoma with high tension after the tenth clay of the commence­ment of the applications.

There was no change in the fundus and gonioscopic apperance of the eyes.

On withdrawal of the corticoste­roids, the ocular tension returned to the initial or near initial readings in all the 10 recorded cases [Table 2].

 Discussions



Gorticosteroid-glaucoma may be considered as one of the iatrogenic diseases which result from indiscri­minate and often needless use of therapeutic agents. The studies car­ried out on normal adult population and - glaucomatous patients contri­buted to the belief that topical or subconjunctival steroids induce eleva­tion of intra-ocular pressure (Becker and Mills, 1963 a & b; Armaly, 1963 a & b). Although the exact mecha­nism of the elevation of intraocular pressure is not yet clear, it is specu­lated to be genetical in origin and has a dominant trait-Becker and Hahn, (1964). An alternate explana­tion may be that corticosteroids act on the mucopolysaccharides in the trabecular mesh work interfering with the drainage mechanism of the cham­ber angle (Asboc-Hansen, 1950), or by producing an increase in the vis­cosity of the vitreous (Larsen, 1958). Linner (1953) studied the effect of topical steroid on the normal eye and concluded that elevation in ocular tension was due to an increase in the rate of aqueous flow.

The present work differs from the other reports in one basic aspect that only such subjects had been selected for the study who needed corticosteroid treatment, in order to assess the limitations of the legiti­mate use of these agents. The ana­lysis of ocular tensions, initial and after administration of the corticos­teroids for 6 weeks confirms the ob­servations of the earlier workers that steroids can induce a rise in the ocular tension. It is important to note that in our study the elevation was observ­ed in only 3 (10.71%) out of 28 sub­jects. This observation significantly differs from Beeker's (1964) figures of 30-50% rise recorded in the adult population. Our number (3 eyes) is too small to account for a probable explanation of this difference based on the age of patients.

The elevated ocular tension re­turned to more or less initial values when the cortecosteroids were dis­continued [Table 2]. This fact de­monstrates the benign nature of the steroid induced glaucoma. In some exceptional cases, the rise in ocular tension induced by the steroids was relatively high and rapid; mere with­drawal of the agent was found to be inadequate to control ten tension (case No. 23). In such cases anti- glaucoma medication was needed to lower the tension to the desired level. It may be considered a potential case of glaucoma, where cortecoste­roids precipitated the condition.

On the basis of experience gained on this small number of cases where steroids were used in the treatment of allergic conjunctivitis, it may be concluded that there should be no hesitation for using steroids locally when they are needed, provided the use is not continued over a long pe­riod indiscriminately. The usefulness of this medication should not he sacri­ficed for fear of an unfrequent com­plication that can be controlled easily by its withdrawal or by antiglau­coma therapy.[11]

 Summary



Effect of the local corticosteroid therapy on ocular tension was asses­sed on 28 patients of allergic conjunctivitis. A significant elevation of ocular tension was recorded M 10.71% of cases after 6 weeks ther­apy. In all the 3 eyes the raised ocular tension returned to normal 4 weeks after the discontinuation of the drug. It was inferred that ster­oids should be used without much apprehension whenever they are in­dicated with a periodic check on ocular tension.

 Acknowledgement



Authors record their sense of gra­titude for Dr. (Miss) H. Saiduzzafar for her help in the work.

References

1Armaly, M. F. (1963)a Arch. Ophthal., 70: 482.
2Armaly, M. F. (1963)b Arch. Ophthal., 70: 492.
3Ashol - Hansen, G. (1950) Scand. J. Clin. Labs Invest., 2: 271.
4Becker, B and Mills, D. W. (1963)a Ach. Ophthal., 70: 500.
5Becker, B and Mills, D. W. (1963)b J.A.M.A. 185: 884.
6Becker, B and Hahn, K. A. (1964) Amer. J. Ophthal., 57: 543.
7Becker, B. (1964) Invest. Ophthal., 3: 492.
8Francois (1961), Ophthalmologica. 142: 517.
9Goldmann, H. (1962) Arch. Ophthal., 68: 621.
10Larsen, G. (1958) Arch. Ophthal., 59: 712.
11Linner, E. (1959) Trans. Ophthal. Soc. U.K., 79: 29.